Aa
Aa
A
A
A
Close
Avatar universal

Night Terrors upon waking

I am older, disabled and do not work, and I took "off" April to relax... just like when I worked, I take time off.  You see, it is harder for me to do regular things as my back hurts so much from a car wreck.  I have pain just fixing breakfast, getting ready to go somewhere, walking in the yard, and this pain confuses me in social situations, my confidence is wrecked, you see.    Well, for the last week or so, I wake up feeling just awful.  I take medications for depression, extras since I began an adrenal drug that put me into a deeper depression and so taking extra antidepressant helps.  I also take meds for pain, of course.

Anyway, I wake up sometimes yelling, and if husband is up he comforts me, and if I'm alone, it takes me longer to get straight, about an hour or more.  I don't take a lot of showers, so I fear I'll have to go somewhere stinking.  Ha!  And I have fear I'll have to go somewhere at all, even tho I've taken the month off, so I don't have to go anywhere.  I am not tearful as much as I am unsure, unsteady, frightened, overwhelmed.

Anybody know what this is like and how I might deal with it?  Maybe I SHOULD feel this way, as I am letting go of all responsibility.  I do not take any sleeping aids, altho I have tried some in the past.  And also, fter juggling my various meds, I've come up with the exact right combination to stop all side effects from that one stupid pill for adrenals, the stuff to increase cortisol.  It has lots of side effects.  Only thing I could possibly think to do is add one more antidepressant to the mix.  When I had to increase my adrenal drug, I had to go through adjusting most of my meds all over again, and I am just about there, am thinking of increasing the antidepressant..  

On the other hand, if I take too much antidepressant, THAT will actually make me into the very thing it's supposed to stop, which is depressed.  It's a balancing act.  I try things until something works.  Eventually I run it all by my various docs and am checked or encouraged to do something else, so it's not like I'm goofing with my meds without anyone overseeing all this.  Also, I take rather low doses of everything.  My drugs are codeine 60mg and Lyrica, both for pain and muscle tightness, Zoloft 25mg x 5 (may go to 6), Valium, and dexamethasone (adrenals).  I also take a D3 supplement and a general vit/min once or twice a week.

Any comments or help at all would be SO appreciated.  You never know when just a word or two is the key that unlocks the doors.  And if anyone wakes up quite disturbed and scared and mixed up, that's what I mean by night terrors, so please share.  Thank you all for your time.
  
5 Responses
649848 tn?1534633700
Are you still here?  How are you feeling?

I read some of your past posts and I see that you've taken thyroid replacement hormones in the past, but that you stopped them.  

Are you aware that low thyroid hormones can cause depression, anxiety, adrenal malfunction and a host of other issues?
Avatar universal
Well hi Barb!
Sorry took me so long to come back.  Yes, occasionally my thyroid goes either too low or too high, no one knows why, just a glitch in my health.  I am not taking any medication for that, and the last test, just done in March, showed I was within normal limits, altho low within them.  The endocrinologists think eventually my thyroid will konk out and I'll wind up with hypothyroid.

As for low thyroid causing adrenal malfunction, there are several schools of thought on this, and I go by what my doctors say.  I read a few papers where they say there is an inverse relationship between the thyroid and adrenals, where if thyroid is low, adrenals go too high...but two docs, my family doc and my endo doc both say this is not true, that my thyroid is under a different set of command posts, for lack of a better term, than the adrenals.

Also, I already take medications for depression, anxiety, and adrenals, as I said in my first post.

As also relates to my first post, I had said I might try adding yet another antidepressant, which I did, and the night terrors went away!  I no longer have that!  In addition, which I have not mentioned before, I don't think, I was not feeling 100 percent in general, but now I am there, at long last.  The only thing I need to do now is exercise more, which I have tried about once a week to do some walking and gardening around the yard, as well as I went to the grocery store, which husband has been doing for over a year (he's a good man).

So, we'll see how long this holds, and if I have any further trouble, I'll come back and add things to this post.  But Barb, I really appreciate you replying to my post.  If you have anything to add, please do so, as I may be missing something.
GG
317787 tn?1473358451
Hi there, I wanted to mention that I recognize a few of your symptoms that I have, as an anxiety disorder.  Have you been diagnosed with anxiety or panic attacks?  It hit home when I saw that your husband was doing grocery shopping.  I had a panic attack in a grocery store back in the 90's and my husband did all of our shopping for a long long time
It was determined that my thyroid was not working right.  While I was in the normal range it was very low.  I even had a thick neck which was a sign.  
I hope you can find some help
Dee
317787 tn?1473358451
I meant to say it was determined that I had a low thyroid which was causing adrenaline type surges which were causing me to have panic attacks.  I got o thyroid meds and improved quite a bit.
Good luck
D
Avatar universal
Hi Dee, thank you for replying to me!  Actually, I do suffer from panic disorder as a result of fear from a car wreck, which is how come I take tranquilizers, and, after a year of behavioral therapy, I got past it, but I still take the tranqs..  My psych increased them by one pill, on account of how awful this adrenal medicine is for me.  Also, just over 10 years ago, I went thru "the change," and I really think it blew my whole endocrine system right out of the water.  I didn't take hormone replacement therapy, which I sometimes wonder if that was a mistake.  In any case, I don't know if the change really affects all the other hormone glands or not.

The endo docs don't think I yet need medicine for my thyroid yet, but they do think eventually I'll need it.  About 20 years ago, I had hyperthyroid, of all things, but it was a temporary thing, beta blockers calmed that down and then I went off them, and fortunately did not go into hypo.

There is no question in my mind but that my adrenal cortisol levels are indeed low.  In September, when I see the endo docs again, I am going to beg them to try a milder drug on me.  This dex is really just awful...it has a lot of side effects.  And again, that extra antidepressant pill did the trick with the waking "terrors" and in general makes me feel better.

Well, they'll be drawing my blood with some regularity for a long, long time, watching my thyroid and adrenals.  And while I say increasing some of my drugs has really helped, I still do not really feel exactly right.  Apparently this adrenal thing is relatively rare, so who knows?!

Thanks again for your feedback.  If you have anything else, please feel free to write some more.  GG
Have an Answer?

You are reading content posted in the Sleep Disorders Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Healing home remedies for common ailments
Dr. Steven Park reveals 5 reasons why breathing through your nose could change your life
Want to wake up rested and refreshed?
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.
Post-exposure prophylaxis (PEP) may help prevent HIV infection.